Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
148 Doctors are Online

Do we get stabbing abdominal pain with chills after having vaginal hysterectomy ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2305 Questions
Hi! I had a vaginal hysterectomy 8 weeks ago taking the uterus and cervix. I have had bowel issues for about a year and two bulging discs in my back. I only move my bowels once every 2 or 3 weeks. When I do it is severe pain and diarrhea. Yesterday I began having stabbing upper abdominal pains that brought me to my knees. It is coming and going and continues today. I moved my bowels this morning with diarrhea. I have chills but no fever. I am very nauseated.
Posted Wed, 25 Apr 2012 in Abdominal Pain
Answered by Dr. Prasad 5 hours later

Thanks for your query.

From your history it is clear that you are in post operative phase of vaginal hysterectomy.

Now there are many causes of abdominal pain and diarrhea. In your case the possibilities are

1. Drug (hydrocodone) induced
2. Enteritis secondary to infection
3. Irritable bowel syndrome

Now the measures you can follow are-

1. You will probably need a course of antibiotics
2. Drink plenty of water to keep yourself well hydrated
3. Antispasmodic drugs help in relieving spasms. Tab. Meftal which is available as over the counter may be used for pain relief. One pill to be used twice a day for 2-3 days.
4. Avoid spicy and oily food as they tend to induce nausea among many people.
5. You may use anti nausea medications if severely nauseated

I suggest that you consult your primary care provider. Some of the above mentioned medications can be prescribed by him/her. A physical examination and stool tests will be useful in differentiating among the aforementioned causes. Tapering and stopping hydrocodone may be considered here.

Hope I have answered your query. I will be available for follow ups.

Above answer was peer-reviewed by
Follow-up: Do we get stabbing abdominal pain with chills after having vaginal hysterectomy ? 20 hours later
Thank you for your suggestions. I forgot to mention that I also have medullary sponge kidney disease. It seems that since my hysterectomy everything has gone hay wire. It still hurts when I urinate or move my bowels. I am literally in tears from it. My family is concerned that my bladder and/or bowels may have somehow been damaged during my surgery. I am going to see my primary care doc tomorrow, but they do not listen very well. I see specialists for my bulgings discs and my kidneys. I feel like I have too many doctors who are not communicating these issues and my health is really suffering. My neurologist has tried weaning me off the hydrocodone, but I have such horrible pain in my back just from every day activities that I have to use it. Is there any other medication that may help my back other than the narcotics??
Answered by Dr. Prasad 20 hours later

Thanks again.

Medullary sponge kidney disease is sometimes associated with recurrent renal stones. This can explain pain / discomfort while passing urine.

When someone passes stools infrequently (2-3 weeks), the hard stool can cause discomfort. Sometimes hard stool may pass as loose stools too. Infection, chronic inflammatory conditions, drugs, hysterectomy, spine condition and hormonal factors may be contributing in making the symptoms worse.

Apart from the measures suggested in my previous reply, high fibre diet, stool softeners and laxatives are important in treating your symptoms. Discuss about them too while you plan to XXXXXXX your primary doctor. I think with appropriate diet regimen consisting of high fibre diet, good hydration, stool softener, laxatives, antispasmodic and infection control (if any) your symptoms should improve.

Since there could be multiple factors contributing to the symptoms, perhaps the various specialist gastroenterologist, orthopedic or neurosurgeon / neurologist and your primary care doctor can combine and work together in giving you the optimal health.

Lastly if hydrocodone withdrawl has resulted in severe rebound pains, I do not feel tapering and stopping hydrocodone is right in the current circumstances. Narcotics probably have the best chances in controlling your back pain. I hope you have considered physiotherapy, acupuncture and other alternative forms of treatment in treating the back pains.

Hope I have provided you with good information that is positive and encouraging.

Wishing you regain good health.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor